Mixing multiple drugs is a common practice among people who abuse drugs and alcohol. This is known as polysubstance abuse, and can give rise to quite a few dangers. These may include increased risk of overdose, higher rates of dependency and addiction, and bigger likelihood of blackouts and poor judgement.
Many of us have done this before for many reasons, and we’ll get into why people abuse multiple drugs at once later in this post. It’s quite common, and many people don’t realize just how dangerous this can be. There are some general dangers below, and the combination of specific drugs can cause different outcomes which are worth understanding.
General Dangers of Mixing Drugs
First, the ways two drugs interact together create what is called a drug interaction. Whether this is two street drugs or alcohol with psychiatric medications, two drugs in the system generally affect one another. Sometimes, the interaction between the two drugs causes an increase in euphoria, while other times the side effects may include increased chance of respiratory depression. The physical effects of these drug interactions can be quite dangerous.
Some combinations, like opioids and benzodiazepines, can be more dangerous. Research has found that the way these drugs interact increase the chance of overdose and are correlated with higher rates of addiction. Using multiple drugs at once can help perpetuate the cycle of addiction and build dependence on multiple substances at once.
When coming off multiple drugs at once, your body has to adapt to the withdrawal symptoms of multiple substances. As you may know, withdrawal from drugs and alcohol can be incredibly unpleasant. With multiple drugs in the system, these symptoms of withdrawal are often worse.
Mixing Two Stimulants
Stimulants are often abused together to help amplify the “speedy” effects. Drugs like methamphetamine, MDMA, cocaine, and prescription stimulants are combined to provide the user with a euphoric high that cannot be achieved with just one drug. Furthermore, combining multiple stimulants can help mitigate symptoms of the “crash” or comedown from the drug. Two of the most common combinations of stimulants is the use of methamphetamine and cocaine or cocaine and ecstasy.
When stimulants are combined, the risk of overdose and other complications increases. This includes psychosis, coma, hyperpyrexia, neurotoxicity, kidney failure, and even death. With the combined stimulating effects, individuals can find themselves experiencing overdoses more easily when using more than one stimulant at a time. Problems like dehydration, muscle breakdown, and overexertion are also more common when stimulants are combined.
Mixing depressants is one of the most dangerous combinations people try, and also one of the most common. Depressants include alcohol, opioids, and benzodiazepines. The dangers of mixing opioids and benzos or benzodiazepines and alcohol include coma, seizures, respiratory depression, and death. Because these drugs inhibit the central nervous system, individuals may actually stop breathing when combining these drugs.
Although many of these drugs are prescription medications, people abuse opioids and benzodiazepines frequently, as Detoxify SD points out. Drugs like Xanax® are often abused with alcohol to enhance effects. Because both benzodiazepines and alcohol impact the GABA receptors, blackout is very common. Individuals abusing two depressants (or more) are at a huge risk of overdose, and these combinations are responsible for a significant number of overdose deaths in the United States.
Combining Depressants and Stimulants
Sometimes, people combine stimulant drugs with depressants, a practice commonly referred to as speedballing. People often speedball to help mitigate the side effects of drugs. By using these drugs together, individuals can help ease the symptoms of the come-down, feel the euphoria without nodding off, and create what they perceive to be a “balanced” high.
However, speedballs are incredibly dangerous. As individuals continue to use stimulants and depressants, the heart grows weaker. The changes in body chemistry cause the heart rate to rapidly change, and heart problems are common among those who mix these two substances. In addition, withdrawal can be difficult as these two opposites create a variety of symptoms that may cause severe discomfort emotionally, mentally, and physically.
Psychiatric Meds and Drugs
When people are taking psychiatric medications like antidepressants, anxiolytics, or mood stabilizers, they may also be using drugs or alcohol. This can be dangerous for several reasons. First, drugs, like benzodiazepines can be incredibly dangerous when mixed with alcohol. Many people don’t realize the dangers as they believe these drugs and substances are safe since they are legal.
When an individual is taking psychiatric medications, they may experience changes in brain chemistry that cause them to feel they can drink or use more than usual. Or, the drug’s effects may be negated by the presence of drugs or alcohol. The presence of other chemicals in the system can alter the ways in which medications interact with the brain and body, and render them useless.
Combining drugs is a common, but dangerous practice. If you or somebody you know is abusing multiple drugs, reach out for help!
View the original article: